Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 249, NWS Tulsa, OK

May 15, 20094 counties in Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 15, 2009, 11:44 PM CDT for 4 counties in Arkansas. It was in force for 76 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 11:44 PM CDT (04:44 UTC)
Expired
May 16, 2009, 1:00 AM CDT
In force
76 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR

The radar

The Springfield radar (KSGF), 117 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 11:55 PM CDTHAIL 0.75Rogers, AR
May 16, 12:15 AM CDTTSTM WND DMGBerryville, ARTREE LIMBS DOWNED. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3870 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 160444
SVRTSA
ARC007-015-087-143-160600-
/O.NEW.KTSA.SV.W.0249.090516T0444Z-090516T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST ARKANSAS
  CARROLL COUNTY IN NORTHWEST ARKANSAS
  NORTHERN MADISON COUNTY IN NORTHWEST ARKANSAS
  NORTHEASTERN WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 100 AM CDT

* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM GATEWAY TO BELLA VISTA TO SPRINGTOWN...MOVING EAST
  AT 55 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CAVE
  SPRINGS...TONTITOWN...BEAVER...ROGERS...LOWELL...SPRINGDALE...
  GRANDVIEW...EUREKA SPRINGS...URBANETTE...WAR EAGLE...OAK GROVE...
  CLIFTY...HINDSVILLE...BERRYVILLE...FORUM...HUNTSVILLE...GREEN
  FOREST...MARBLE...RULE...RUDD...OSAGE...CARROLLTON AND ALPENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3613 9346 3609 9346 3608 9343 3605 9343
      3616 9455 3650 9429 3649 9329 3613 9328
TIME...MOT...LOC 0444Z 279DEG 49KT 3647 9387 3642 9417
          3621 9436

$$
3 follow-up statements
000 
WWUS54 KTSA 160600
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1200 AM CDT SAT MAY 16 2009

ARC015-087-160609-
/O.EXP.KTSA.SV.W.0249.000000T0000Z-090516T0600Z/
CARROLL AR-MADISON AR-
1200 AM CDT SAT MAY 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON AND
SOUTHEASTERN CARROLL COUNTIES EXPIRES AT 100 AM CDT...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE 
THROUGH 130 AM...ESPECIALLY WITH THE STORMS AROUND KINGSTON AND 
SOUTH OF OSAGE. 

LAT...LON 3613 9346 3609 9346 3608 9343 3605 9343
      3611 9393 3626 9384 3629 9329 3613 9328
TIME...MOT...LOC 0559Z 295DEG 34KT 3614 9323 3609 9342
          3608 9377

$$
000 
WWUS54 KTSA 160512
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1212 AM CDT SAT MAY 16 2009

ARC007-015-087-143-160600-
/O.CON.KTSA.SV.W.0249.000000T0000Z-090516T0600Z/
WASHINGTON AR-CARROLL AR-BENTON AR-MADISON AR-
1212 AM CDT SAT MAY 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN MADISON...EASTERN BENTON...CARROLL AND NORTHEASTERN
WASHINGTON COUNTIES...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A 
BROAD LINE EXTENDING FROM OAK GROVE TO ROGERS TO TONTITOWN...MOVING 
EAST AT 30 MPH. THE STRONGEST STORM WAS BETWEEN BERRYVILLE AND 
EUREKA SPRINGS. 

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BLUE EYE... 
EUREKA SPRINGS...ROGERS...SPRINGDALE...AND HINDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3613 9346 3609 9346 3608 9343 3605 9343
      3616 9444 3650 9406 3649 9329 3613 9328
TIME...MOT...LOC 0509Z 266DEG 28KT 3645 9340 3635 9396
          3616 9425

$$
000 
WWUS54 KTSA 160550
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1250 AM CDT SAT MAY 16 2009

ARC007-143-160559-
/O.CAN.KTSA.SV.W.0249.000000T0000Z-090516T0600Z/
WASHINGTON AR-BENTON AR-
1250 AM CDT SAT MAY 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BENTON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...

LAT...LON 3613 9346 3609 9346 3608 9343 3605 9343
      3611 9393 3626 9384 3629 9329 3613 9328
TIME...MOT...LOC 0549Z 295DEG 34KT 3618 9333 3613 9352
          3612 9387

$$

ARC015-087-160600-
/O.CON.KTSA.SV.W.0249.000000T0000Z-090516T0600Z/
CARROLL AR-MADISON AR-
1250 AM CDT SAT MAY 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN MADISON AND SOUTHEASTERN CARROLL COUNTIES...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DELMAR TO DRYFORK TO HINDSVILLE...MOVING SOUTHEAST AT 
40 MPH. THE STRONGEST STORMS WERE JUST EAST OF MARBLE AND JUST EAST 
OF OSAGE.  

THE STORMS HAVE BEEN WEAKENING. IF THAT TREND CONTINUES...THE 
WARNING WILL BE ALLOWED TO EXPIRE. 

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DELMAR AND 
HARMONY...OSAGE AND MARBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3613 9346 3609 9346 3608 9343 3605 9343
      3611 9393 3626 9384 3629 9329 3613 9328
TIME...MOT...LOC 0549Z 295DEG 34KT 3618 9333 3613 9352
          3612 9387

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:39 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 15, 9:39 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
939 PM CDT FRI MAY 15 2009

.DISCUSSION...
THE EXPECTED COLD FRONT WAS ENTERING NORTHEAST OKLAHOMA AT
THIS TIME WITH A LINE OF THUNDERSTORMS OCCURRING ALONG AND
AHEAD OF IT.  SPRORADIC SEVERE WIND GUSTS HAVE OCCURRED WITH
THE LINE OF THUNDERSTORMS AND EXPECT THIS TO CONTINUE AS THE
THUNDERSTORMS MOVE TO THE EAST AND SOUTHEAST.  CURRENT POPS
AND WEATHER IN THE GRIDS AND ZONES APPEAR ON TRACK AT THIS
TIME BUT WILL CONTINUE TO MONITOR FOR POSSIBLE UPDATES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070.

AR...NONE.
&&

SHORT TERM...17
LONG TERM....12
Hazardous weather outlook, May 15, 11:14 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CDT FRI MAY 15 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1114 PM CDT FRI MAY 15 2009

...SEVERE STORMS WILL CONTINUE ACROSS A PORTION OF THE REGION OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...OVERNIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

DISCUSSION...
A LONG SQUALL LINE CONTAINING SEVERE STORMS WITH HIGH WINDS AND
LARGE HAIL WILL CONTINUE TO PUSH SOUTHEAST ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT. WIND DAMAGE HAS BEEN
REPORTED WITH THIS LINE... AND WILL LIKELY CONTINUE. THE SEVERITY
OF THE STORMS IS EXPECTED TO SLOWLY DIMINISH WITH TIME. WIDESPREAD
RAIN WITH EMBEDDED THUNDERSTORMS WILL LINGER BEHIND THE MAIN
SQUALL LINE INTO SATURDAY MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS ONGOING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL BE ONGOING EARLY SATURDAY AS THE STORM COMPLEX
CONTINUES TO PUSH THROUGH THE AREA. THUNDERSTORM CHANCES WILL
DECREASE BY SATURDAY AFTERNOON AS DRIER AIR MOVES INTO THE AREA
BEHIND A COLD FRONT. THIS WILL MARK THE BEGINNING OF A DRY PERIOD
WHICH WILL LAST THROUGH MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 15, 10:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1031 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             4 E CHELSEA             36.54N 95.36W
05/15/2009  E0.75 INCH       ROGERS             OK   PUBLIC

&&

MAT
Local storm report, May 15, 10:38 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1038 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     ADAIR                   36.44N 95.27W
05/15/2009  M59 MPH          MAYES              OK   EMERGENCY MNGR

            HANDHELD ANEMOMETER

&&

SAA
Local storm report, May 15, 10:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1043 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     CENTRALIA               36.80N 95.35W
05/15/2009  E60 MPH          CRAIG              OK   PUBLIC

&&

SAA
Local storm report, May 15, 11:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1113 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     1 NW TAHLEQUAH          35.93N 94.98W
05/15/2009  M70 MPH          CHEROKEE           OK   EMERGENCY MNGR

            ESTIMATED OVER 70 MPH. ANEMOMETER ONLY MEASURES TO 70.

&&

SAA
Local storm report, May 15, 11:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1125 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     GROVE                   36.59N 94.77W
05/15/2009                   DELAWARE           OK   LAW ENFORCEMENT

            STREET SIGN BLOWN OVER IN GROVE

&&

MAT
Local storm report, May 15, 11:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     SILOAM SPRINGS          36.19N 94.54W
05/15/2009                   BENTON             AR   LAW ENFORCEMENT

            NUMEROUS TREES DAMAGED BY THE WIND. ONGOING...

&&

SAA

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:48 PM CDTSevere Thunderstorm WarningTSABenton, Washington72 min
May 15, 11:57 PM CDTSevere Thunderstorm WarningTSABenton, Crawford, Franklin, Madison, Washington63 min
May 16, 12:30 AM CDTSpecial Weather StatementTSASebastian30 min
May 16, 1:04 AM CDTSevere Thunderstorm WarningTSAFranklin27 min
May 16, 1:09 AM CDTSevere Thunderstorm WarningTSASebastian66 min
May 16, 1:22 AM CDTSpecial Weather StatementTSAFranklin23 min
May 16, 1:37 AM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.